Colorado, 2005

Hail in Colorado, June 9, 2005

June 9, 2005 · NWS BOU · 11 events in 1 county or zone

11 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 9, 2:00 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 9, 2:00 PM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT THU JUN 9 2005

.SHORT TERM...SEVERE THREAT APPEARS TO BE WANING AS THE DRYLINE HAS
SHIFTED INTO KANSAS...HOWEVER THERE IS STILL AN AREA OF WEAK
CONVERGENCE WITH GOOD MOISTURE BACK AS FAR AS STERLING AND AKRON.
EVEN IN THIS REGION THE THREAT APPEARS HIGHEST IN AREAS WITH MORE
SUN...MAINLY YUMA COUNTY SOUTHWARD. TEMPERATURES STRUGGLING ALONG
FRONT RANGE...BUT MOISTURE AND SHEAR ADEQUATE. WE SHOULD STILL SEE A
GOOD ROUND OF THUNDERSTORMS ALONG THE FRONT RANGE...BUT THE SEVERE
THREAT IS MARGINAL FOR THE NEXT FEW HOURS...THEN COOLER AIR COMES IN
FROM THE NORTH. THIS SHOULD INCREASE THE COVERAGE OF STORMS BUT END
THE SEVERE THREAT. QG FORCING THEN APPEARS TO BE THE DOMINANT FACTOR
AS WINDS DECREASE BEHIND THE ABOVE MENTIONED SURGE LATER TONIGHT.
THERE WILL PROBABLY BE SOME LIGHT SHOWERS AROUND...BUT IT LOOKS LIKE
LATE TONIGHT INTO FRIDAY MORNING WILL BE A BREAK IN THE ACTION.
FRIDAY AFTERNOON WILL SEE US IN A WEAK DEFORMATION ZONE WITH MOIST
ADIABATIC LAPSE RATES. MARGINAL...BUT IN A SATURATED AIRMASS THERE
SHOULD BE SOME EMBEDDED STORMS. GIVEN THE ARRANGEMENT OF THE
DEFORMATION ZONE AND LIGHT WINDS...THERE COULD BE A LOCALIZED HEAVY
RAIN THREAT. MAIN CHANGES WERE TO INCREASE POPS IN THE NORTHWEST
PART OF THE AREA OVERNIGHT...THEY HAD BEEN LOWER BUT APPEAR TO BE
FAVORED THIS EVENING. ALSO BROUGHT THE SNOW LEVEL...NOW AROUND 11
THOUSAND FEET...DOWN TO BETWEEN 9 AND 10 THOUSAND FEET OVERNIGHT.

.LONG TERM...FRIDAY NIGHT...THE FIRST OF TWO SHORT WAVE TROFS WILL
BE PASSING TO THE NORTH AND EAST OF THE CWFA.  MOST FVBL POPS WILL
OCCUR BEFORE MIDNIGHT WHERE THERE IS SOME LINGERING QG ASCENT AND
THE MOST FVBL INSTBY.  BEST WINDOW FOR PCPN LOOKS TO BE IN THE LATE
AFTN/EVNG.  AS FOR FRIDAY NIGHT INTO SATURDAY...MDLS SHOW SOME MID
LVL SUBSIDENCE IN THE WAKE OF THIS SYSTEM UNTIL AROUND 18Z.  BY THE
AFTN HOWEVER...SOUTHEASTERLY SFC WINDS START TO INCREASE AHEAD OF
THE NEXT APPROACHING STORM SYSTEM.  BY LATE SATURDAY AFTN...QG
ASCENT WILL BE INCRG FM THE WEST WITH A GOOD SFC CYCLONE PROGGED TO
ESTABLISH.  FCST CAPES OFF THE INTERACTIVE NAM SOUNDINGS RANGE FRM
500-700 J/KG WITH SOME DECENT SHEAR STILL PRESENT.  BEST CHC OF
STRONGER STORMS WILL LIKELY BE OVER SRN AND ERN SECTIONS OF THE
CWFA. FOR THIS REASON WILL MAINTAIN SCT POPS.  THE NEXT SYSTEM IS
PROGGED TO MOVE ACROSS THE CWFA LATE SATURDAY NIGHT INTO SUNDAY.
HAVE AGAIN BUMPED POPS TO A HIGHER SCT CATEGORY.  THIS SYSTEM LOOKS
DEEPER AND STRONGER THAN THE FIRST WAVE WITH BETTER QG ASCENT
THROUGH ABOUT 18Z SUNDAY...IF THE TIMING IS CORRECT.  MDLS ARE
FASTER THAN THE PRVS RUN IN TERMS OF TIMING SO MAIN ADJUSTMENTS TO
THE GRIDS WILL INVOLVE THIS.  BY SUNDAY NIGHT THE GFS KICKS THE
SECOND SYSTEM NORTH AND EAST. FOR THE START OF NEXT WEEK...A DRIER
AND MORE ZONAL FLOW CAN BE EXPECTED AS THE MDLS STILL START TO BRING
AN UPPER LVL RIDGE INTO THE WEST.  THIS IS ALREADY REFLECTED IN THE
GRIDS SO NO BIG CHANGES WILL BE NEEDED IN THE EXTENDED.
&&

.BOU...NONE

&&

GIMMESTAD/COOPER
Hazardous weather outlook, Jun 9, 10:03 AM MST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1103 AM MDT THU JUN 09 2005

COZ030>051-101200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1103 AM MDT THU JUN 09 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON IN NORTHEASTERN
COLORADO. THE THREAT IS GREATEST EAST OF A LINE FROM BRIGGSDALE TO
LIMON. A PERSISTENT AREA OF CONVERGING WINDS LIES ACROSS LOGAN AND
WASHINGTON COUNTIES. THIS AREA IS EXPECTED TO BE A FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON...AND IT MAY SHIFT WESTWARD
TOWARD FORT MORGAN DURING THE AFTERNOON. FROM THIS AREA EASTWARD
THERE IS MUCH BETTER MOISTURE AND ALSO A BETTER WIND PROFILE FOR
SUPERCELL THUNDERSTORM DEVELOPMENT. THE PRIMARY THREATS TODAY WILL
BE VERY LARGE HAIL UP TO BASEBALL SIZE...UP TO 3 INCHES OF RAIN IN
AN HOUR...AND WIND GUSTS TO 70 MPH. IN AREAS FURTHER WEST TO THE
FOOTHILLS THERE IS LESS MOISTURE...SO THE THREAT OF SEVERE WEATHER
IS LOWER. THERE WILL STILL BE ENOUGH INSTABILITY FOR ONE OR TWO
SEVERE THUNDERSTORMS WITH LARGE HAIL AND HEAVY RAIN.  THE THREAT OF
SEVERE WEATHER WILL SHIFT EAST OF THE AREA BY MID EVENING...THOUGH
SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE OVER NORTHERN COLORADO
THROUGH SUNDAY WITH A COUPLE OF UPPER LEVEL LOW PRESSURE SYSTEMS
MOVING ACROSS THE AREA.  THE FIRST ON FRIDAY WILL MAKE SHOWERS AND
THUNDERSTORMS LIKELY ACROSS THE AREA THROUGH THE EVENING.  THE
SECOND ON SATURDAY NIGHT AND SUNDAY WILL PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS.  AN UPPER RIDGE WILL BEGIN TO MOVE INTO THE ROCKY
MOUNTAINS ON MONDAY AND BRING DRIER AND WARMER WEATHER TO THE AREA
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 2 PM.

GIMMESTAD/COOPER

The radar

The Cheyenne radar (KCYS), 72 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Larimer

When
June 9, 3:12 PM MST
Where
Larimer County, 4 mi SW of Ft Collins
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.550, -105.133

Hail, Larimer

When
June 9, 3:19 PM MST
Where
Larimer County, 1 mi W of Ft Collins
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.583, -105.100

Hail, Larimer

When
June 9, 3:20 PM MST
Where
Larimer County, 1 mi SW of Ft Collins
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.583, -105.083

Hail, Larimer

When
June 9, 3:20 PM MST
Where
Larimer County, 3 mi WSW of Ft Collins
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.567, -105.133

Hail, Larimer

When
June 9, 3:20 PM MST
Where
Larimer County, 2 mi WSW of Ft Collins
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.567, -105.117

Hail, Larimer

When
June 9, 3:20 PM MST
Where
Larimer County, 3 mi SW of Ft Collins
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.550, -105.117

Hail, Larimer

When
June 9, 3:26 PM MST
Where
Larimer County, Ft Collins
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.583, -105.083

Hail, Larimer

When
June 9, 3:29 PM MST
Where
Larimer County, 5 mi W of Bellvue
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.633, -105.267

Hail, Larimer

When
June 9, 3:29 PM MST
Where
Larimer County, 4 mi NW of Ft Collins
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.617, -105.133

Hail, Larimer

When
June 9, 3:30 PM MST
Where
Larimer County, 2 mi NW of Ft Collins
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.600, -105.117

Hail, Larimer

When
June 9, 3:31 PM MST
Where
Larimer County, 3 mi E of Ft Collins
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.583, -105.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462747, 5462746, 5462742, 5462743, 5462744, 5462745, 5462741, 5462739, 5462740, 5462738, 5462737.